Wyoming, 2007

Hail and Damaging Wind in Wyoming, June 25, 2007

June 25, 2007 · NWS UNR · 14 events in 2 counties and zones

Severe thunderstorms moved across northern Campbell and Crook Counties during the late afternoon and evening. A long-lived supercell thunderstorm produced hail to softball size, causing damage to houses and automobiles in its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms moved across northern Campbell and Crook Counties during the late afternoon and evening. A long-lived supercell thunderstorm produced hail to softball size, causing damage to houses and automobiles in its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 12:39 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 25, 12:39 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
139 PM MDT MON JUN 25 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHWESTERN SOUTH DAKOTA...WITH NEARLY STATIONARY COLD FRONT
STRETCHING FROM SOUTHERN ND...THRU NORTHWESTERN SD...AND INTO
NORTHEASTERN WY. CURRENT VISIBLE SATELLITE SHOWS CLOUDS ALONG THE
FRONT WITH SOME CU JUST STARTING TO DEVELOP OVER THE BLACK HILLS.
TEMPERATURES ARE HOT WITH MANY READINGS IN THE UPPER 90S TO AROUND
100.

ANOTHER ACTIVE EVENING IS EXPECTED ACROSS MOST OF THE AREA AS THE
COLD FRONT FINALLY GETS KICKED SOUTHEASTWARD BY UPPER LEVEL TROF
MOVING ACROSS THE US/CAN BORDER. MAIN STORM DEVELOPMENT SHOULD FOCUS
NEAR THE FRONT AS IT MOVES FROM NORTHEAST WY TO WESTERN SOUTH
DAKOTA. SBCAPE VALUES OF 2000-3000 J/KG AND STRONG SHEAR TODAY GIVES
A POTENTIAL FOR SUPERCELLS. EXPECT STRONG WIND GUSTS AND LARGE HAIL
TO BE MAIN THREATS THIS EVENING AS STORMS MOVE EAST ACROSS THE SOUTH
DAKOTA PLAINS.

GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT TONIGHT WITH
STRONG PRESSURE RISES AND CAA. LOOKS LIKE THE STRONGER WINDS...CLOSE
TO ADVISORY CRITERIA IN SOME AREAS...WILL OCCUR AFTER SUNSET BEFORE
SUNRISE. TUESDAY WILL BE MUCH COOLER AND DRIER WITH BREEZY NORTHWEST
WINDS. HIGHS WILL MAINLY BE IN THE 70S AND LOWER 80S.

WEDNESDAY WILL REMAIN SEASONABLY MILD WITH TEMPS A FEW DEGREES
WARMER THAN TUESDAY. HIGH PRESSURE SHIFTS NORTHEAST OF THE REGION
WHILE THE TAIL END OF FRONTAL BOUNDARY HANGS ACROSS THE LEE OF THE
ROCKIES. DURING THE DAY...FRONTAL BOUNDARY WILL SLOWLY SHIFT EAST
...PROVIDING ENOUGH INSTABILITY FOR A SLIGHT CHANCE OF AFTERNOON AND
EVENING STORMS.

EXTENDED...A STRONG UPPER LEVEL RIDGE WILL DOMINATE THE NRN PLAINS
THURSDAY THRU SUNDAY. TEMPS WILL BE NEAR NORMAL ON THURSDAY WITH A
GRADUAL WARMING TREND FOR FRIDAY THRU THE WEEKEND. TSTM CHANCES WILL
CONT TO BE MINIMAL THROUGH THE PERIOD.

&&

.AVIATION...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A SFC
BOUNDARY EXTENDING ACRS NERN WY/WRN SD TO PRODUCE SCT TSTMS LATE
THIS AFTERNOON THRU 06Z. TSTMS WILL BE MOST NUMEROUS ALONG AND
AHEAD OF THIS BOUNDARY WITH LOCAL IFR/MVFR CONDS IN VCNTY OF ANY
TSTMS. OTHERWISE ...VFR CONDS ARE EXPECTED THRU THE FCST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 25, 9:51 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1051 AM MDT MON JUN 25 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1051 AM MDT (1151 AM CDT) MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA
AS A COLD FRONT PUSHES THROUGH THE AREA. THE MAIN RISKS FROM ANY
SEVERE STORMS WILL BE STRONG WIND GUSTS AND LARGE HAIL.

ANOTHER HOT DAY IS ON TAP AS HIGHS REACH INTO THE 90S TO NEAR 105
DEGREES. A COLD FRONT WILL SLOWLY PROGRESS SOUTHEASTWARD ACROSS THE
AREA LATE THIS AFTERNOON AND TONIGHT. THE COLD FRONT AND THE HOT
TEMPERATURES WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATER
THIS AFTERNOON AND INTO TONIGHT. THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS INCLUDES NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA
WITH THE EXCEPTION OF TODD AND TRIPP COUNTIES IN WESTERN SOUTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS ACROSS PARTS OF
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA WEDNESDAY AND
THURSDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
June 25, 4:05 PM MST
Where
Campbell County, 17 mi N of Recluse
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.976, -105.700

Hail, Campbell

When
June 25, 4:44 PM MST
Where
Campbell County, 7 mi W of Rockypoint
Measured
2 in hail
Reported by
Public
Coordinates
44.900, -105.243

Hail, Campbell

When
June 25, 4:50 PM MST
Where
Campbell County, 25 mi NE of Weston
Measured
3.5 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
44.886, -104.970

Hail broke house windows.

Hail, Crook

When
June 25, 5:05 PM MST to 5:15 PM MST
Where
Crook County, 2 mi SW of Lightning Flat
Measured
4 in hail
Reported by
Public
Coordinates
44.950, -105.079

Hail, Crook

When
June 25, 5:12 PM MST
Where
Crook County, 1 mi SW of Lightning Flat
Measured
2.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.960, -105.064

Hail broke windows on the west side of a house.

Hail, Crook

When
June 25, 5:47 PM MST
Where
Crook County, 16 mi N of Hulett
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
44.911, -104.600

Hail, Crook

When
June 25, 6:00 PM MST
Where
Crook County, 20 mi NW of Aladdin
Measured
4.25 in hail
Reported by
Public
Coordinates
44.834, -104.468

Hail, Crook

When
June 25, 6:15 PM MST
Where
Crook County, Colony
Measured
4 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.920, -104.200

Hail damaged automobiles.

Hail, Campbell

When
June 25, 7:40 PM MST
Where
Campbell County, 14 mi W of Recluse
Measured
0.88 in hail
Reported by
Public
Coordinates
44.730, -105.985

Thunderstorm Wind, Campbell

When
June 25, 7:40 PM MST
Where
Campbell County, 14 mi W of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.730, -105.985

Hail, Crook

When
June 25, 8:35 PM MST
Where
Crook County, 4 mi W of New Haven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.750, -104.911

Hail, Campbell

When
June 25, 9:02 PM MST
Where
Campbell County, 6 mi S of Gillette
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.193, -105.480

Hail, Campbell

When
June 25, 9:02 PM MST
Where
Campbell County, 1 mi S of Gillette
Measured
0.88 in hail
Reported by
Public
Coordinates
44.266, -105.480

Hail, Crook

When
June 25, 9:30 PM MST
Where
Crook County, Aladdin
Measured
2 in hail
Reported by
Public
Coordinates
44.630, -104.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33112, 33113, 33114, 33115, 33116, 33117, 33118, 33119, 33120, 33121, 33122, 33123, 33124, 33125.